Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


HGB/HCT O.K. but RBC down with increased MCV & MCH
Jul 30, 2002

I've been poz about 4 yrs, on Trizivir with CD4 975 and VL <50. My H/H is normal 14/43 but RBCs are low at 3.87. Also MCV is 112 and MCH is 38. I am often fatigued and sometimes have low appetite. Should I just watch this for a trend, or is there something to do now? Matt

Response from Dr. Frascino

Hello Matt,

Your hemoglobin is at the very lowest range of normal for men - 14 g/dL (normal range is 14-18 g/dL) and your RBC count is now below the normal range. Has there been a steady downward trend? Check some of your old lab slips. Trizivir contains AZT, which is well known to cause suppression of red blood cell production in the bone marrow. It also tends to cause the MCV (a measurement of the size of red blood cells) to increase. You could be becoming anemic. Most folks don't start having significant symptoms until the hemoglobin drops a bit further, but if you were normally in the 16 g/dL range and are now at 14, you might begin to feel some of the effects. Common symptoms of anemia include exercise intolerance, fatigue, shortness of breath, rapid heartbeat, headaches, decreased sex drive, and inability to concentrate.

There are, of course, many other causes for fatigue in the setting of HIV disease. These include:

1. Inadequate rest, sleep, diet, and/or exercise. 2. Psychological causes - depression, anxiety, stress. Psychological causes may also cause decreased appetite. 3. Hormonal problems - low testosterone, low thyroid hormone output, adrenal insufficiency. 4. Medication side effects, such as antihistamines causing drowsiness or AZT causing anemia that then leads to fatigue. 5. Opportunistic infections.

Matt, check with your HIV specialist. Review your old lab reports and see if your hemoglobin has been steadily dropping. If so, you have several options. If your hemoglobin falls out of the normal range, you could either switch off AZT or begin Procrit. Procrit is a medication that stimulates the production of new red blood cells, thereby helping to correct the anemia and its symptoms. Certainly, if you are anemic, other causes for the anemia should also be evaluated - iron deficiency, vitamin deficiency, occult blood loss, etc. You should also discuss your fatigue and decreased appetite with your HIV specialist. Depression and/or anxiety can cause both of these symptoms. There are a host of other possibilities as well.

I would not suggest you just watch this trend or your symptoms, but rather become proactive now and try to prevent the problem from becoming more severe. You have an excellent CD4 cell count and your VL is non-detectable, which is wonderful news. With the virus well controlled, this is an excellent time to concentrate your efforts on quality of life issues like fatigue and appetite!

Good luck. Write back if you're still having troubles.

Dr. Bob


Previous
HIV test for me
Next
Scared of Transmitting and Having HIV

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement